Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Kansas City, MO

May 6, 2007Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 6, 2007, 4:38 PM CDT for Cass County, Jackson County, Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2007, 4:38 PM CDT (21:38 UTC)
Expired
May 6, 2007, 10:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 14 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:15 PM CDTFLASH FLOODPeculiar, MONUMEROUS ROADS CLOSED DUE TO HIGH WATER
May 6, 6:14 PM CDTFLASH FLOOD5 S Kansas City, MO2 WATER RESCUES IN PROGRESS. BRUSH CREEK AND ELMWOOD. 63RD AND PASEO.
May 6, 6:43 PM CDTHEAVY RAIN 3.79Independence, MO3.79 INCHES OF RAIN SINCE THIS MORNING.
May 6, 6:44 PM CDTHEAVY RAIN 3.85Raytown, MOMEASURED SINCE THIS MORNING
May 6, 9:00 PM CDTHEAVY RAIN 3Grandview, MO5AM-9PM
May 6, 9:00 PM CDTHEAVY RAIN 3.54Grain Valley, MO5AM-9PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 062140
FFWEAX
MOC037-095-070330-
/X.NEW.KEAX.FF.W.0006.070506T2138Z-070507T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1030 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO 
  THE WARNED AREA. NEW RAINFALL AMOUNTS FROM THESE STORMS WILL BE IN 
  THE 1 TO 2 INCH RANGE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELTON...BLUE SPRINGS...BUCKNER...GARDEN CITY...GRAIN VALLEY...
  GRANDVIEW...GREENWOOD...HARRISONVILLE...INDEPENDENCE...KANSAS
  CITY...LAKE LOTAWANA...LEES SUMMIT...OAK GROVE...PECULIAR AND   
  PLEASANT HILL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. NEVER DRIVE 
THROUGH FLOODED ROADWAYS.

LAT...LON 3891 9413 3865 9413 3865 9413 3857 9412
      3856 9408 3846 9408 3848 9461 3910 9460
      3914 9454 3911 9443 3917 9439 3916 9437
      3922 9429 3921 9424 3919 9421 3917 9415
      3914 9413

$$

BAILEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:40 AM CDT, 9 hours 58 minutes earlier.

Area forecast discussion, May 6, 6:40 AM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT SUN MAY 6 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
BUSY MORNING SO WILL KEEP IT SHORT.  WILL GO WITH A FLOOD WATCH FOR
NORTHWEST MISSOURI AND NORTHEAST KANSAS AS EXPECT REPEATED ROUNDS OF
STORMS IN THE AREA AS OVERALL UPPER PATTERN ONLY UNDERGOES A SLOW
CHANGE THROUGH TONIGHT. THUS EXPECTING LOW LEVEL JET TO CONTINUE TO
FEED ACROSS THIS AREA WITH PLENTY OF MOISTURE IN PLACE. AT THIS
POINT...WILL JUST COVER THE AREA THAT IS SEEING THE HEAVY RAIN
ALREADY THIS MORNING...AS GROUND WILL BE QUITE SATURATED FROM THIS
RAIN.

ALSO AM CONCERNED ABOUT THUNDERSTORM DEVELOPMENT ALONG WARM FRONT
THIS AFTERNOON AND EVENING...BUT SOME QUESTION OF EXACTLY WHERE THIS
AS LEFT OVER BOUNDARIES FROM THIS MORNINGS CONVECTION WILL HAVE AN
IMPACT. WILL KEEP HIGHEST POPS IN MY NORTHWEST AREAS...AND
BROADBRUSH CHANCE POPS ELSEWHERE TO COVER THE POSSIBILITIES OF WARM
FRONT DEVELOPMENT FURTHER EAST AND SOUTH.

WITH RIDGE OVER THE MISSISSIPPI RIVER VALLEY HELD IN PLACE AS A
DEEPENING LOW DEVELOPS OFF THE SOUTHEAST ATLANTIC COAST...TROUGH
BRINGING THE FORECAST AREA ALL THE WET WEATHER WILL MAKE LITTLE
PROGRESS EVEN ON MONDAY AND TUESDAY...SO WILL NOT MAKE ANY CHANGES
TO THE POPS WE HAVE GOING IN THE FORECAST.

PC
&&

.AVIATION...

CONTINUING TO WATCH LINEAR CONVECTIVE SYSTEM PUSH THROUGH THE TAF
SITES THIS MORNING.  GUST FRONT HAS PUSHED THROUGH KSTJ AND
KMCI...AND WILL LIKELY REACH KMKC IN THE NEXT HOUR.  BEHIND THIS
CONVECTIVE SYSTEM...WILL LIKELY SEE A 1-2 HOUR PERIOD OF NORTHERLY
WINDS BEFORE WINDS SWITCH BACK TO THE SOUTH WEST LATER THIS
MORNING.  CIGS WILL LIKELY STAY VFR...DROPPING TO MVFR CONDITIONS AS
THUNDERSTORMS ROLL THROUGH.

FOR THIS AFTERNOON...SHOULD SEE ANOTHER DAY MUCH LIKE
SATURDAY...WITH MORE STORMS FIRING IN KANSAS...BUT ALSO THE
POTENTIAL OF STORMS INTO WESTERN MISSOURI BY LATE IN THE AFTERNOON
AS CONVECTIVE TEMPERATURES ARE REACHED WITH A WARM FRONTAL BOUNDARY
LINGERING IN THE REGION.  BEST PERIOD OF REDEVELOPMENT APPEARS TO BE
FROM 20Z-01Z. SIMILAR TO LAST NIGHT...THUNDERSTORMS WILL LIKELY RAGE
EASTWARD OUT OF KANSAS AND INTO THE TERMINAL SITES AFTER MIDNIGHT.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 7 AM MONDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ011-MOZ012-MOZ013-MOZ020.

KS...FLOOD WATCH UNTIL 7 AM MONDAY FOR KSZ025-KSZ102.
Hazardous weather outlook, May 6, 1:22 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT SUN MAY 6 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
122 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON..STRONG THUNDERSTORMS PRODUCING HEAVY RAIN AND POSSIBLY HAIL UP
TO THE SIZE OF DIMES WILL BE ONGOING ACROSS OUTLOOK AREA. THE FLASH
FLOOD THREAT REMAINS HIGH...WITH ONGOING FLASH FLOODING BEING
REPORTED. ADDITIONALLY...WIDESPREAD RIVER FLOODING IS ONGOING. PLEASE
REFER TO THE LATEST FLOOD AND FLASH FLOOD PRODUCTS FOR THE LATEST
INFORMATION.

THIS EVENING...THE COVERAGE OF THUNDERSTORMS WILL DIMINISH AS THE
FOCUS FOR THUNDERSTORM DEVELOPMENT FOCUSES ACROSS CENTRAL AND WESTERN
KANSAS. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE
OUTLOOK AREA...HOWEVER THE SEVERE THREAT WILL BE DIMINISHED AS THE
HEAVY RAIN THAT HAS OCCURRED DURING THE MORNING HOURS HAS STABILIZED
THE ATMOSPHERE. THE THREAT OF HEAVY RAINFALL WILL CONTINUE...FURTHER
AGGRAVATED THE FLOOD AND FLASH FLOOD SITUATION.

OVERNIGHT...THE REMNANTS OF A LINE OF STRONG TO SEVERE THUNDERSTORMS
WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI AROUND DAYBREAK.
THESE STORMS MAY BE CAPABLE OF PRODUCING ISOLATED REPORTS OF HAIL UP
TO THE SIZE OF QUARTERS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STORMS FROM OVERNIGHT WILL DIMINISH ACROSS EASTERN
KANSAS AND WESTERN MISSOURI BY LATE MORNING. THE ATMOSPHERE WILL
REMAIN UNCAPPED THUS...THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE
AFTERNOON ACROSS THE LOWER MISSOURI RIVER VALLEY THAT SHOULD EVOLVE
INTO A THUNDERSTORM COMPLEX MONDAY EVENING. HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES WILL STILL BE
POSSIBLE. MORE OF THE SAME WILL LIKELY OCCUR ON TUESDAY...WITH THE
THREAT FOR STORMS CONTINUING INTO THURSDAY AS THE STORM SYSTEM CAUSING
ALL THE STORMY WEATHER WILL BE STALLED IN THE REGION.

DUE TO THE EXTENDED THREAT OF HEAVY RAIN-BEARING THUNDERSTORMS...FLOODING PROBLEMS
WILL ESCALATE THROUGH THIS PERIOD. A FLOOD WATCHES LIKELY WILL BE
EXTENDED TO COVER THE PROLONGED THREAT OF FLOOD AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE TONIGHT...AND AGAIN ON MONDAY
AND TUESDAY.

24

In the hours before

Local storm report, May 6, 2:50 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      OSAWATOMIE              38.50N 94.95W
05/06/2007                   MIAMI              KS   LAW ENFORCEMENT

            PORTIONS OF HWY 319 AND HWY 287 IN OSAWATOMIE, HWY 231
            BETWEEN GARDNER AND WAVERLY RD AND HWY 239 WITH WATER
            ACROSS ROAD.

&&

DDEROCHE
Special weather statement, May 6, 3:00 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SUN MAY 6 2007

MOZ046-062015-
COOPER-
300 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN COOPER COUNTY UNTIL 315 PM
CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF BUNCETON...OR 12 MILES NORTHEAST
OF TIPTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM AS IT TRACKS NEAR PRAIRIE HOME.

BOOKBINDER
Special weather statement, May 6, 4:01 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN MAY 6 2007

MOZ053-062145-
BATES-
401 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR BATES COUNTY UNTIL 445 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICH HILL...MOVING NORTH AT 25 MPH.

THIS STORM WILL BE NEAR...
  BUTLER BY 415 PM CDT.
  7 MILES EAST OF ADRIAN BY 435 PM CDT.

THE TOWNS OF PASSAIC AND BALLARD ARE ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BAILEY
Local storm report, May 6, 4:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
419 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      BUTLER                  38.26N 94.34W
05/06/2007                   BATES              MO   LAW ENFORCEMENT

            NUMEROUS ROADS IN TOWN IMPASSIBLE DUE TO RISING WATER

&&

21
Local storm report, May 6, 4:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             OAK GROVE               39.00N 94.13W
05/06/2007  M0.88 INCH       JACKSON            MO   LAW ENFORCEMENT

&&

21
Special weather statement, May 6, 4:20 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CDT SUN MAY 6 2007

MOZ030-031-037-038-062200-
CARROLL-JACKSON-LAFAYETTE-RAY-
420 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JACKSON...NORTHWESTERN
LAFAYETTE...RAY AND SOUTHWESTERN CARROLL COUNTIES UNTIL 500 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WELLINGTON...OR 7 MILES
NORTHEAST OF OAK GROVE...MOVING NORTH AT 35 MPH.

THIS STORM WILL BE NEAR...
  WELLINGTON BY 425 PM CDT.
  6 MILES EAST OF ORRICK AND 7 MILES WEST OF LEXINGTON BY 430 PM CDT.
  HENRIETTA BY 435 PM CDT.
  RICHMOND AND 9 MILES WEST OF HARDIN BY 440 PM CDT.

THE TOWNS OF NAPOLEON...FLEMING...CAMDEN...RAYVILLE AND KNOXVILLE ARE
ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL WAS REPORTED WITH THIS STORM AT OAK GROVE 415 PM
CDT.

BAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:09 AM CDTSevere Thunderstorm WarningEAXNodaway36 min
May 6, 1:12 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt33 min
May 6, 2:38 AM CDTFlood WatchEAXAndrew, Atchison, Buchanan, DeKalb, Gentry, Holt and 2 more6 hr
May 6, 2:49 AM CDTFlash Flood WarningEAXAtchison, Holt, Nodaway8 hr
May 6, 3:57 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway33 min
May 6, 4:22 AM CDTFlash Flood WarningEAXAndrew, Nodaway8 hr
May 6, 5:02 AM CDTSevere Thunderstorm WarningEAXGentry, Worth29 min
May 6, 5:22 AM CDTSevere Thunderstorm WarningEAXGentry, Harrison38 min
May 6, 6:54 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston, Mercer, Putnam, Sullivan51 min
May 6, 9:02 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more28 hr
May 6, 9:39 AM CDTFlash Flood WarningEAXJackson5 hr
May 6, 9:51 AM CDTFlash Flood WarningEAXCass5 hr
May 6, 12:16 PM CDTFlash Flood WarningEAXBates, Henry6 hr
May 6, 2:21 PM CDTSevere Thunderstorm WarningEAXCooper39 min
May 6, 5:03 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis42 min
May 6, 5:19 PM CDTFlash Flood WarningEAXRay6 hr
May 6, 6:19 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis41 min
May 6, 6:25 PM CDTFlash Flood WarningEAXBates, Henry6 hr
May 6, 6:32 PM CDTFlash Flood WarningEAXLivingston6 hr
May 6, 6:46 PM CDTSevere Thunderstorm WarningEAXCass44 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.